Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 457, NWS St. Louis, MO

September 29, 2008Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 29, 2008, 6:32 PM CDT for Iron County, Madison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2008, 6:32 PM CDT (23:32 UTC)
Expired
Sep 29, 2008, 7:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 292332
SVRLSX
MOC093-123-300015-
/O.NEW.KLSX.SV.W.0457.080929T2332Z-080930T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  WESTERN MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  ARCADIA...OR NEAR IRONTON...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MADISON COUNTY
  RURAL CENTRAL MADISON COUNTY
  MARK TWAIN NATIONAL FOREST INSIDE IRON AND WESTERN MADISON COUNTIES

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3753 9027 3735 9040 3754 9070 3762 9065
TIME...MOT...LOC 2332Z 297DEG 21KT 3755 9059

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 300002
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT MON SEP 29 2008

MOC093-300012-
/O.CAN.KLSX.SV.W.0457.000000T0000Z-080930T0015Z/
IRON MO-
702 PM CDT MON SEP 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR IRON COUNTY IS CANCELLED...

LAT...LON 3753 9055 3759 9054 3758 9046 3755 9037
      3755 9035 3755 9034 3753 9027 3752 9028
      3741 9036
TIME...MOT...LOC 0002Z 276DEG 16KT 3754 9046

$$

MOC123-300015-
/O.CON.KLSX.SV.W.0457.000000T0000Z-080930T0015Z/
MADISON MO-
702 PM CDT MON SEP 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL MADISON COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER WESTERN MADISON COUNTY...OR 9 MILES SOUTHEAST OF IRONTON...AND
WAS MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....PARTS 
OF THE MARK TWAIN NATIONAL FOREST IN CENTRAL MADISON COUNTY. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3753 9055 3759 9054 3758 9046 3755 9037
      3755 9035 3755 9034 3753 9027 3752 9028
      3741 9036
TIME...MOT...LOC 0002Z 276DEG 16KT 3754 9046

$$

TES
000 
WWUS53 KLSX 300015
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT MON SEP 29 2008

MOC123-300025-
/O.EXP.KLSX.SV.W.0457.000000T0000Z-080930T0015Z/
MADISON MO-
715 PM CDT MON SEP 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY EXPIRES
AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3753 9055 3759 9054 3758 9046 3755 9037
      3755 9035 3755 9034 3753 9027 3752 9028
      3741 9036
TIME...MOT...LOC 0015Z 276DEG 16KT 3753 9039

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 6:12 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 29, 6:12 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT MON SEP 29 2008

.DISCUSSION...
/302 PM CDT MON SEP 29 2008/

THE LATEST WATER VAPOR IMAGERY IS SHOWING THE LARGE SCALE PATTERN
CHANGE IS WELL UNDERWAY WITH A RATHER POTENT SHORT WV AND ASSOCD
JET STREAK DIGGING INTO THE MID MS VLY ATTM. THE ATTENDANT COLD
FRONT STRECHED FROM NORTH CENTRAL IL INTO SW MO WITH A SFC WAVE IN
NE MO TEMPORARILY DELAYING THE SEWD PUSH ACROSS OUR CWA.
MODERATELY STEEP LAPSE RATES AND SOME HEATING HAVE RESULTED IN
DECENT INSTABILITY AHEAD OF THE FRONT...AND THE COVERAGE OF PCPN
HAS INCREASED IN THE LAST 30 MINUTES. STILL EXPECTING SCT SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THIS EVENING
AS IT CONTINUES TO PUSH SOUTHEASTWARD. THE FRONT SHOULD LONG CLEAR
THE CWA BY MIDNIGHT WITH NWLY WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION.

FROM TUES THRU EARLY FRIDAY THE LONG WAVE TROF WILL BE ANCHORED
ACROSS THE ERN U.S. WITH SEASONABLY COOL EARLY FALL AIR ENTRENCHED
THROUGHOUT THE AREA. THROUGHOUT THIS PERIOD THERE WILL BE BOUGHTS
OF DIURNAL STRATOCU...WITH THE GREATEST COVERAGE ON WEDNESDAY WHEN
A TROF/SECONDARY COLD SURGE WILL ROTATE SEWD THRU THE MIS MS VLY.
IN GENERAL I HAVE TRENDED THE FORECAST CLOSE TO THE COOLER MET
GUIDANCE WHICH HAS SHOWN A BETTER TRACK RECORD LATELY AND IS NOT
FAR FROM THE CURRENT GRIDS.

THE UPPER TROF SHOULD LOSE ITS GRIP BEGINNING LATE FRIDAY INTO
NEXT WEEKEND WITH HEIGHTS RISING ALOFT AND A MODERATION IN
TEMPERATURES TO VALUES AOA NORMAL.

GLASS
&&

.AVIATION...
/610 PM CDT MON SEP 29 2008/
FOR THE 00Z TAFS...MAIN CONCERN FOR THIS TAF PERIOD IS WHEN TO
CLEAR CLOUDS OUT. KUIN MAY SEE A FEW CU THRU 01Z...THEN CLEAR OUT
COMPLETELY...WHILE KCOU SHOULD CLEAR OUT AROUND 02Z AND KSTL/KSUS
AROUND 03Z. OTHERWISE...WINDS REMAIN FROM THE NW TO N WITH SOME
DIURNAL CU BY 15Z TUESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 29, 3:45 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON SEP 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 PM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST AND EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. A FEW OF
THE STORMS MAY BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND
SMALL HAIL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER.  SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Sep 29, 5:05 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 ESE STANTON           38.24N  91.01W
09/29/2008  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            FELL OVER A DURATION OF THREE MINUTES.

&&

EVENT NUMBER LSX0801076

SIPPRELL
Local storm report, Sep 29, 5:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             RICHWOODS               38.17N  90.83W
09/29/2008  E0.75 INCH       WASHINGTON         MO   PUBLIC

            ALONG HIGHWAY 47 AT RICHWOODS.

&&

EVENT NUMBER LSX0801077

SIPPRELL
Local storm report, Sep 29, 5:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 NE OLD MINES          38.07N  90.70W
09/29/2008  E0.75 INCH       WASHINGTON         MO   PARK/FOREST SERV

            REPORT FROM WASHINGTON STATE PARK.

&&

EVENT NUMBER LSX0801078

SIPPRELL
Local storm report, Sep 29, 6:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NNE BONNE TERRE       37.98N  90.52W
09/29/2008  E0.88 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0801079

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:28 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren47 min
Sep 29, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington43 min
Sep 29, 5:48 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.